Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
mjessicawy

Spironolactone Side Effects or Lifestyle Factors?

Recommended Posts

Dear Acne.org members,

I've been lucky enough to only have positive experiences here on the forum, I hope this post will be treated in the same way.

Basically, I have just started spiro (about a week in) after a short stint with accutane (had to be taken off due to raised liver enzymes). I was given the option by my derm to either try spiro or go back on accutane at a lower does, I've never tried spiro before so I thought I'd give it a go. 

Since starting spiro just under a week ago (I'm on 100mg) I have been feeling incredibly exhausted. I need to sleep for more than 12 hours a day!!! I have also increased muscle weakness (I can't do exercise for very long), and serious brain fog. 

I am not sure if this is due to spiro itself or due to poor lifestyle choices. The same day I stared spiro I gave up diet coke and coffee (would have 1 coffee/ coke a day), I was also relatively sleep deprived and stressed as a result of mid terms at university, and I am also expecting to start my period in about 2 days (could it just be PMS?) 

I am at this point where I am wondering whether or not I should stop and just go back on accutane?

Any advice would be appreciated :)

Share this post


Link to post
Share on other sites

Could be a mixture.  Caffine withdrawl is no joke and you'll feel like crap when starting it (headaches, nausea, etc).  Im on 100mg of spiro at week 5 and i am tired all the time, some brain fog, and frequent urination.  My acne is also much worse.

No matter which one you do, you have to give it time.  Having done accutane (I also had to be taken off because I had high liver enzymes too), i think it is much harder on your body and poses long term side effects that far surpass the benefits (in my case)

Share this post


Link to post
Share on other sites

Thank for your reply. I actually already went on a course of accutane in my teens, however, my accutane came back after 5 years.  This is what make me question going on another course,  there is always a chance that it isn't a cure, and that it will just come back again after 5 years. That being said spiro isn't a cure either, and once you go off it, your acne will return... It's hard weighing up the options. 

Anyone else have any opinions?

Share this post


Link to post
Share on other sites

Hello!

I am also taking spiro (for about 5 months now) and, just like you, got extremely tired when I started. My doctor put me on 100 mg daily and I just couldn't take it -- too much brain fog, got sleepy and exhausted, my periods went crazy, etc. -- so we decided to decrease the dosage to 25 mg daily to see what happens. Since that, all my side effects went away and my skin is amazing (sometimes I have a pimple here and there, but nothing horrible as cystic acne).

I'm not a doctor, but perhaps starting with 100 mg is too much, especially if you are too sensible. Maybe you could try taking 25 mg daily until your body get used to spiro and, then, up the dose -- in my case, it wasn't necessary. Curiously, 100 mg of spiro  daily gave me horrible breakouts, while taking 25 mg cleared my skin in about 3 days. Go figure.

Good luck!

Share this post


Link to post
Share on other sites

Hello everyone! My question relates to spiro as well but it has more to do with how the meds works. I am a 26 year old female and about 6 months ago I started getting terrible cystic acne on the sides of my cheeks and around my mouth... like nothing I have ever experienced before! I went to the derm and he prescribed me spiro and some topical ointment. I have been on it for a little over a month now 100 mg a day/ 50mg in the morning 50mg at night) and I do not get cystic pimples anymore HOWEVER the cystic pimples have turned into tiny red white heads all over. I'm confused! Does this mean that the medicine is not working for me? Is this how the spiro is suppose to work. I do remember the derm telling me that things SHOULD be better in 3 months... but as of now my acne has not gotten better, it has just changed forms. PLEASE HELP!  

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×